What type of reaction can occur?
If your medication has a warning to avoid sunlight, don’t ignore it. That usually means that you could be more sensitive to sunlight (photosensitive), which would cause you to sunburn more easily. You may also end up with a worse sunburn than usual—even a little exposure could mean a severe burn.
What is photosensitivity?
Photosensitivity is an abnormally high sensitivity to ultraviolet (UV) rays from the sun. You could also be affected by other light sources, including indoor fluorescent lights. The reaction to UV or fluorescent lights can cause itchy spots or areas of redness and swelling on patches of sun-exposed skin.
What are some medications that can cause skin problems if you are exposed to the sun?
There are a few basic types of medications that could cause sensitivity to the sun:
- Antibiotics, particularly tetracyclines (e.g. doxycycline, minocycline) and fluoroquinolones (e.g. ciprofloxacin)
- Antidepressants, specifically tricyclic antidepressants like amitriptyline and nortriptyline
- Older antihistamines like promethazine
- The anti-fungal medication, griseofulvin
- Antimalarial medications like quinine
- Acne medications like Accutane (isotretinoin) and Retin-A (tretinoin)
- Some chemotherapy medications
- The diabetes medications known as sulfonylureas, which include glyburide, glipizide, and glimepiride
- Diuretics (water pills), especially hydrochlorothiazide and other thiazide diuretics
- Some heart medications for arrhythmia, including amiodarone
Source: Read Full Article